Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 83, NWS Quad Cities, IA

May 26, 2017Hancock County, McDonough County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 26, 2017, 11:55 AM CDT for Hancock County, McDonough County, Illinois. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2017, 11:55 AM CDT (16:55 UTC)
Expired
May 26, 2017, 12:31 PM CDT
In force
36 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hancock County, IL, McDonough County, IL

The radar

The Lincoln radar (KILX), 129 km from the middle of the area, began a volume at 16:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 4.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1391 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

765 
WUUS53 KDVN 261655
SVRDVN
ILC067-109-261745-
/O.NEW.KDVN.SV.W.0083.170526T1655Z-170526T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
1155 AM CDT FRI MAY 26 2017

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Southeastern Hancock County in west central Illinois...
  McDonough County in west central Illinois...

* Until 1245 PM CDT

* At 1154 AM CDT, a severe thunderstorm was located near Augusta, or
  12 miles southeast of Carthage, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Macomb, Bushnell, Colchester, Augusta, Bowen, Industry, Bardolph,
  Tennessee, Western Illinois University, Adair, Fandon, New
  Philadelphia, Colmar, Plymouth, Pennington Point, Macomb Municipal
  Airport, Doddsville, Spring Lake, McDonough County 4-H Grounds and
  Hancock County Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4022 9106 4036 9106 4061 9045 4028 9045
      4028 9091 4023 9091
TIME...MOT...LOC 1654Z 256DEG 46KT 4030 9096 

HAIL...1.00IN
WIND...60MPH
 
$$

ERVIN
7 follow-up statements
815 
WWUS53 KDVN 261702
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
1202 PM CDT FRI MAY 26 2017

ILC067-109-261745-
/O.CON.KDVN.SV.W.0083.000000T0000Z-170526T1745Z/
Hancock IL-McDonough IL-
1202 PM CDT FRI MAY 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR SOUTHEASTERN HANCOCK AND MCDONOUGH COUNTIES...

At 1202 PM CDT, a severe thunderstorm was located near Colmar, or 12
miles southwest of Macomb, moving east at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Macomb, Bushnell, Colchester, Industry, Bardolph, Tennessee, Western
Illinois University, Adair, Fandon, New Philadelphia, Colmar,
Plymouth, Pennington Point, Macomb Municipal Airport, Doddsville,
McDonough County 4-H Grounds and Argyle Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4026 9100 4039 9098 4061 9045 4028 9045
      4028 9091 4023 9091
TIME...MOT...LOC 1702Z 256DEG 46KT 4032 9083 

HAIL...1.00IN
WIND...60MPH
 
$$

ERVIN
914 
WWUS53 KDVN 261705
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
1205 PM CDT FRI MAY 26 2017

ILC067-261714-
/O.CAN.KDVN.SV.W.0083.000000T0000Z-170526T1745Z/
Hancock IL-
1205 PM CDT FRI MAY 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HANCOCK COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4039 9086 4061 9045 4028 9045 4028 9091
      4034 9090
TIME...MOT...LOC 1704Z 256DEG 46KT 4033 9078 

$$

ILC109-261745-
/O.CON.KDVN.SV.W.0083.000000T0000Z-170526T1745Z/
McDonough IL-
1205 PM CDT FRI MAY 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR SOUTHERN MCDONOUGH COUNTY...

At 1204 PM CDT, a severe thunderstorm was located over Fandon, or 10
miles southwest of Macomb, moving east at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Macomb, Bushnell, Colchester, Industry, Bardolph, Western Illinois
University, Adair, Fandon, New Philadelphia, Colmar, Pennington
Point, Doddsville and McDonough County 4-H Grounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4039 9086 4061 9045 4028 9045 4028 9091
      4034 9090
TIME...MOT...LOC 1704Z 256DEG 46KT 4033 9078 

HAIL...1.00IN
WIND...60MPH
 
$$

ERVIN
702 
WWUS53 KDVN 261711
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
1211 PM CDT FRI MAY 26 2017

ILC109-261745-
/O.CON.KDVN.SV.W.0083.000000T0000Z-170526T1745Z/
McDonough IL-
1211 PM CDT FRI MAY 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR SOUTHEASTERN MCDONOUGH COUNTY...

At 1211 PM CDT, a severe thunderstorm was located near Industry, or 8
miles south of Macomb, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Macomb, Industry, New Philadelphia, Adair, Fandon, Pennington Point
and Doddsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4042 9078 4052 9045 4028 9045 4028 9079
      4036 9080
TIME...MOT...LOC 1711Z 255DEG 45KT 4035 9068 

HAIL...1.00IN
WIND...60MPH
 
$$

ERVIN
811 
WWUS53 KDVN 261717
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
1217 PM CDT FRI MAY 26 2017

ILC109-261745-
/O.CON.KDVN.SV.W.0083.000000T0000Z-170526T1745Z/
McDonough IL-
1217 PM CDT FRI MAY 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR SOUTHEASTERN MCDONOUGH COUNTY...

At 1217 PM CDT, a severe thunderstorm was located over Industry, or 8
miles southeast of Macomb, moving east at 50 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Macomb, Industry, New Philadelphia, Adair, Pennington Point and
Doddsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4043 9070 4052 9045 4028 9045 4028 9071
      4037 9073
TIME...MOT...LOC 1717Z 255DEG 44KT 4036 9060 

HAIL...<.75IN
WIND...60MPH
 
$$

ERVIN
523 
WWUS53 KDVN 261719
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
1219 PM CDT FRI MAY 26 2017

ILC109-261745-
/O.CON.KDVN.SV.W.0083.000000T0000Z-170526T1745Z/
McDonough IL-
1219 PM CDT FRI MAY 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR SOUTHEASTERN MCDONOUGH COUNTY...

At 1219 PM CDT, a severe thunderstorm was located near Industry, or 9
miles southeast of Macomb, moving east at 50 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Industry, New Philadelphia, Adair, Pennington Point and Doddsville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4042 9066 4052 9045 4028 9045 4028 9065
      4037 9067
TIME...MOT...LOC 1719Z 254DEG 43KT 4037 9057 

HAIL...<.75IN
WIND...60MPH
 
$$

ERVIN
439 
WWUS53 KDVN 261725
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
1225 PM CDT FRI MAY 26 2017

ILC109-261745-
/O.CON.KDVN.SV.W.0083.000000T0000Z-170526T1745Z/
McDonough IL-
1225 PM CDT FRI MAY 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR SOUTHEASTERN MCDONOUGH COUNTY...

At 1225 PM CDT, a severe thunderstorm was located over Adair, or 11
miles southeast of Macomb, moving east at 50 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Industry, Adair, New Philadelphia and Pennington Point. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4044 9059 4049 9046 4028 9045 4028 9065
      4038 9060
TIME...MOT...LOC 1725Z 254DEG 43KT 4039 9049 

HAIL...<.75IN
WIND...60MPH
 
$$

ERVIN
207 
WWUS53 KDVN 261731
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
1231 PM CDT FRI MAY 26 2017

ILC109-261741-
/O.CAN.KDVN.SV.W.0083.000000T0000Z-170526T1745Z/
McDonough IL-
1231 PM CDT FRI MAY 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MCDONOUGH COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.  However heavy rain is 
still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Quad Cities.

LAT...LON 4044 9059 4049 9046 4028 9045 4028 9065
      4038 9060
TIME...MOT...LOC 1729Z 256DEG 46KT 4041 9039 

$$

ERVIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 9:55 AM CDT, 2 hours earlier.

Area forecast discussion, May 26, 9:55 AM CDT, 2 hours before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
955 AM CDT Fri May 26 2017

.UPDATE...
Issued at 951 AM CDT Fri May 26 2017

MCV associated with the nocturnal convection is helping to
maintain and grow the convection moving into eastern Iowa.
Satellite trends show cloud tops cooling with lightning data
increasing, especially on the south side of the convective
complex.

The forecast has been updated to reflect higher pops associated
with the mcv as it moves across the area.

The question now becomes how much diurnal convection will develop
late this morning/afternoon with the higher cloud cover. Likewise,
the increased cloud cover then brings into question high
temperatures for today. Will continue to evaluate this but max
temps may have to be lowered for part of the area.

&&

.SYNOPSIS...
Issued at 330 AM CDT Fri May 26 2017

West-southwesterlies acrs the mid-CONUS will usher a few ridge-
rising waves through the region today and again on Saturday. These
systems may produce a few rounds of precip acrs the local area, with
warming temps in between the episodes of shower/storms. Then the
upper jet shifts for re-establishing long wave troffiness acrs the
upper Midwest into the western GRT LKS for a return to cooler temps
with occasional shower chances early next week.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 330 AM CDT Fri May 26 2017

Latest run HiRes models and 00z guidance continue to vary in
handling of incoming wave(now seen on latest water vapor loop acrs
southeastern NE-northeast KS)and precip scenario it will produce
acrs the area today. This feature producing areas of showers/
storms currently acrs northeastern KS into NW MO, but main
circulation is juts north of that activity and will continue to
roll east-northeast and follow a ridge-line acrs the central and
northern CWA from late morning into early afternoon. This wave
will encounter lingering mid and upper level ridging, as well as
fcst sounding indicated cap generally at the H7 MB level as it
chugs it's way through the area. Thus why that a few solutions
such as the 00z NAM and NAMNEST, don't produce much acrs the area
except some weak elevated showers or stratifying out showers with
an embedded rumble or two of thunder through mid afternoon before
the wave rolls eastward. Others, such as the 4KM WRF and HRRR runs
develop strom clusters acrs the central and southern CWA in
building CAPE fields in higher sfc DPT feed, with a few storms
possibly strong along prime convergent zone along and just south
of the I80 corridor from the Quad Cities and eastward, with these
storms then propagating east-southeast acrs west central IL into
central IL as the afternoon progresses.

Feel with lift and trajectory of the incoming vort max, will go with
a solution similar to the latest HRRR which brings remnants of the
northern portion of the upstream shower/storm cluster into the
western and southwestern CWA by mid morning, then diurnal
inflammation to more robust shower and thunderstorms from late
morning and into mid afternoon generally from the Quad Cities and
points south and southeast, including the eastern I80 corridor and
west central IL. If CAPES can get close to at least 1200 to 1500
J/KG, a locally strong storm capable of gusty wind bursts and hail
will be possible. Then of course will have to watch pre-system warm
frontal like feature and localized llvl southeasterly sfc flow and
enhanced shear in the VCNTY for and isolated weak tornado threat.
But again, hail and wind primary concerns fro any stronger storm.
Further to the north of those areas, thunder may be more embedded or
isolated with a more stratifying out shower regime. Localized heavy
downpours as well, with isolated rainfall amounts of three quarters
of an inch, to around an inch possible along paths of enhanced storm
clusters in the central and southern CWA. Otherwise most areas to
get anywhere from 0.10 to around a half inch of rainfall by late
afternoon.

High temps a challenge today as well, with cloud cover and building
inversion aloft tempering true warm up potentail. But any breaks in
cloud cover or less clouds occur than currently expected, the
airmass supports temps in the upper 70s to near 80. Will go with a
happy medium blend of low to mid 70s for most areas, with the
potentail of several spots being cooler or warmer than those values.

Tonight... the wave to progress to the east by early evening, taking
most of the precip chances with it. another bout of ridging moves
acrs tonight, with decreasing east winds and clearing skies. This
may foster some fog formation especially in areas that get some
better rainfall totals earlier in the day Friday. Hard to define
more optimum locations at this point, but feel at least patchy fog
mention worthy and will just blanket the whole area for now mainly
after 3 AM CDT.   ..12..

.LONG TERM...(Saturday through next Thursday)
ISSUED AT 330 AM CDT Fri May 26 2017

Generally slightly below normal temperatures with chances of showers
and storms mostly on Saturday.

Long Term Forecast Confidence Assessment...Fair or Average with
coverage and intensity of showers and storms on Saturday main issue.
Local forcing tools suggest best forcing and instability to our
south resulting in low or no risk of severe storms and heavy
precipitation with mostly spottier light to moderate amounts.
Temperatures in northwest flow suggest mins with light winds may be
3 plus degrees too mild.

Saturday and Saturday night...high chance to low likely POPS late PM
and evening with MUCAPE AOB 1000 J/KG.  With best forcing to our
south thus low risk of strong to severe storms possible due to
modest instability with hail to around penny size and some gusty
winds over 40 MPH mainly south of I-80. Highs 75 to 80F reasonable
if get full sunshine and mins Saturday night mostly 55 to 60F due to
clouds and lingering chances of precipitation.

Sunday through Friday...persistent northwest flow to result in fair
to mostly fair skies with low or no chances of precipitation with
surface and upper high pressure.  Highs mostly upper 60s to mid 70s
with mins mostly low to middle 50s with some upper 40s possible with
clear skies and light winds supporting good radiative cooling
conditions for favored low lying areas. This is overall about 5
degrees below average for this period.  Nichols

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday Morning)
ISSUED AT 651 AM CDT Fri May 26 2017

Decaying stratiform band of showers with a little embedded
thunder will move northeast through the TAF sites this morning,
and may stay mainly VFR if it keeps in a decreasing mode. But
with a circulation still approaching the area by late morning
from the southwest, there will be the risk of more sctrd showers
and thunderstorms developing acrs the area and lasting through at
least mid to late afternoon before moving off to the east. These
showers/storms will bring passing bouts of MVFR to possibly IFR
conditions from reduced VSBYs and lowering CIGS if they can make
it over a TAF site. A stronger storm possible in the VCNTY of MLI
and BRL this afternoon. Then clearing with light northeast to east
sfc winds tonight could allow for MVFR to IFR fog to develop in
the VCNTY of most of the TAF sites after Midnight.

&&

.HYDROLOGY...
Issued at 330 AM CDT Fri May 26 2017

No changes made.  Trends and forecast continue to support rises on
the Mississippi River from earlier rains well north of the region
with crests in the north sections by Monday and by next Friday south
sections. Crests at most locations still suggested to be at minor to
moderate stages.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...08
SYNOPSIS...12
SHORT TERM...12
LONG TERM...Nichols
AVIATION...12
HYDROLOGY...Nichols
Hazardous weather outlook, May 26, 6:20 AM CDT, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
620 AM CDT Fri May 26 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-271000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
620 AM CDT Fri May 26 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms will develop across portions of the
Outlook Area from mid morning and into the afternoon. Depending
on the amount of heating and instability, a few of these storms
may become strong or even severe, especially along and south of
the Interstate 80 corridor. Gusty winds and hail will be the
primary threats with any stronger thunderstorm. Locally heavy
downpours will also accompany the thunderstorms, possibly
producing ponding of water on roads and in drainage ditches.
The Storm Prediction Center has placed areas generally along and
south of a line from Keokuk Iowa, to Monmouth Illinois, and to
southeast of Princeton Illinois in a marginal risk of severe
weather today.

The Mississippi River is experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Saturday Afternoon and night...scattered thunderstorms are possible.
Modest instability and forcing suggest the risk of severe storms
is low with large hail to near 1 inch and isolated gusty winds to
near 60 MPH the main risks.

.SPOTTER INFORMATION STATEMENT...

There is a low chance that spotter activation will be needed today
generally along and south of the Interstate 80 corridor. Spotter
activation may be needed Saturday afternoon and evening, again
mainly along and south of Interstate 80.

12/Nichols

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 1:14 PM CDTSpecial Weather StatementDVNHenderson31 min
May 26, 1:34 PM CDTSpecial Weather StatementDVNWarren26 min
May 26, 2:22 PM CDTSevere Thunderstorm WarningDVNMcDonough, Warren23 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.